Tornadoes · United States · Texas · 2023

EF1 tornado, Hood Afb to Brookhaven, Texas, April 28, 2023

From Hood Afb to Brookhaven, this EF1 tornado ran 14.8 miles across Bell County on April 28, 2023, touching down at 2:50 PM CDT and reaching 1,400 yards wide. It killed nobody and injured 2, and did $2.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 28, 2023
Touchdown
2:50 PM CDT (19:50 UTC)
Lifted
3:25 PM CDT (20:25 UTC)
On the ground
35 minutes
Path length
14.8 miles (23.9 km)
Path width
1,400 yards (1280 m)
Deaths
0
Injuries
2
Property damage
$2.0 million
County
Bell County
Touchdown point
31.382, -97.882
Lift-off point
31.275, -97.668
Record number
2304281350-01

What the Weather Service recorded

Another complex surface pattern unfolded on Friday April 28, comprising of a low pressure center, warm front, dryline, and Pacific cold front. All of these features contributed to the development of strong to severe thunderstorms as the next upper trough swept through the Plains. Storms developed shortly after noon, affected areas mainly south of I-20, and exited the region by 7 PM that evening. Large hail up to 3 inches was reported in Hamilton County, and an EF1 tornado occurred in Coryell County.

A supercell tracked across Coryell County on the afternoon of April 28th producing an EF-1 tornado with maximum winds around 105 mph. The pattern of damage suggests this tornado may have been a multi-vortex tornado and evidence of very strong RFD wind damage was also found just south of the tornado track, further complicating the track location.||The tornado likely began near Bagget Mountain, tracked across CR 146, and did the most notable damage along CR 148. Several large trees along CR 148, in multiple locations, were damaged ranging from broken trunks to large trees uprooted. The property of a sporting range was damaged with the shooting range cover being blown across the street to the northeast. Two injuries occurred at this location, and one person was transported with a leg injury. The tornado generally followed CRs 148 and 147 on a southeast direction, continuing to damage trees and causing minor roof damage. The tornado crossed FM 116, just north of CR 145, causing damage to trees and minor roof damage to a home east of the road. The tornado then moved onto the property of Fort Hood. Access to this area is limited, but additional damage to trees and power poles was found along West Range Road, south of Henson Creek. The end of the tornado was estimated by radar over inaccessible areas of Fort Hood.||RFD winds were determined to be the cause of damage of a collapsed cell phone tower along West Range Road and a home on Longview Circle that lost part of its roof. The RFD winds could have been near 95 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

10 minutes of warning. NWS FWD issued a tornado warning for this county at 19:40 UTC, 10 minutes before the tornado touched down, in force until 20:15 UTC.

The county was under a tornado watch, issued at 18:17 UTC and running to 23:01 UTC.

Issued (UTC)ExpiredProductOffice
18:17 UTC23:01 UTCTornado WatchFWD
18:52 UTC19:45 UTCSevere Thunderstorm WarningFWD
18:59 UTC19:45 UTCTornado WarningFWD
19:27 UTC20:30 UTCSevere Thunderstorm WarningFWD
19:40 UTC20:15 UTCTornado WarningFWD
20:13 UTC21:00 UTCTornado WarningFWD
20:15 UTC21:15 UTCSevere Thunderstorm WarningFWD
20:29 UTC21:13 UTCSevere Thunderstorm WarningFWD
20:58 UTC00:00 UTCFlash Flood WarningFWD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:25 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Apr 28, 2:20 PM CDT, 30 minutes earlier.

Area forecast discussion, Apr 28, 2:20 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
220 PM CDT Fri Apr 28 2023

...New Short Term...

.SHORT TERM... /NEW/
Update:
/This Afternoon Through Saturday/

First supercell thunderstorm of the day near the the surface low
triple-point has developed near Evant on Hwy 281 near the country
apex of southern Comanche/western Hamilton/and far northern
Lampasas counties. This classic looking supercell is already
tornado warned and likely contains a small core of severe hail and
very strong winds near the RFD. This cell is moving quite fast to
the at 30 mph and folks in Hamilton need to be taking shelter as
I write this intro. Just the beginning, as we expect more
scattered, strong to severe storms, some with supercell structures
to continue developing along/ahead of the progressive cold front
entering our Big Country and western North Texas counties at the
moment.

High-resolution CAMs runs of the HRRR/RAP, NAMNest/NAM12,TTU WRK
and FV3 models have been quite consistent and in pretty good
agreement since last night. Otherwise, timing trends of both the
strong cold front/surface low and severe storm trends are the
same as the previous short term discussion(s) below, as are
temperatures and the gusty pre/post-frontal passage winds. With
the strong shortwave trough lagging several hundred miles
northwest of the surface front, enough mid level moisture will
coincide with continued strong lift above the front with the
shortwave and very steep mid level lapse rates around 8 deg C/km
for a continuation of isolated-scattered, strong to severe storms
well behind the front for a continued threat of severe hail,
frequent lightning, and heavy downpours as noted from the ongoing,
"special" 18z FWD sounding through later this evening. Also,
substantial and additional convective rainfall for those generally
east of I-35/35W...including the 3 major T.V. markets (DFW,
Waco/Temple/ Killeen, and Sherman/Denison) through mid to late
evening. Don't let your guard down just because you experienced
the frontal passage. You'll know it when it occurs with southerly
breezes 10 to 15 mph quickly shifting N-NW 15-25 mph with higher
gusts.

Decreasing clouds, windy, and colder conditions occur later
tonight across the western half of the forecast area and should
mark the end of the severe weather threat, but not necessarily the
chances for elevated, isolated to scattered showers and storms
across the East. Luckily, any continued activity on Saturday
across East Texas will be more of the general variety. Partly to
mostly sunny conditions are expected elsewhere to the west with
everyone seeing windy conditions through early-mid afternoon with
northwest winds 15 to 25 mph and gusts in excess of 30 mph. After
the chilly lows to start off the day, highs within the dry, cP
airmass advecting into the area will be on the order of 10 to 15
degrees below normal for the last week of April.

05/Marty

Previous Short Term Discussion:
Daybreak Update:
/Overnight through Friday Night/

High clouds will increase in coverage across North Texas this
morning ahead of the approaching shortwave. Patchy fog is also
beginning to show up on the northern and eastern fringes of the
CWA with more extensive fog across Central Texas.

Latest guidance is still in line with our current forecast in
regards to the expected severe weather. Nearly all CAMs continue
to show storms developing near US 281 between 2 PM and 3 PM with a
rapid expansion and movement eastward through late afternoon and
evening. Although much of the CWA has the potential for severe
storms, locations south of the I-20 corridor will have the most
favorable, moisture, instability and shear.

-------------------------------------------------------------------
 Main Midnight Discussion:

 A brief recovery period is underway with subsidence on the back
side of a departing shortwave resulting in a mostly clear sky.
Patchy fog will be possible overnight, especially across the
eastern zones where winds will remain light and current temp/dew
point spreads are only a few degrees. Overnight lows will range
from the upper 40s to the lower 50s.

Low level warm/moist advection will begin early Friday morning in
response to deepening surface low pressure across the Big Country
and Permian Basin. A somewhat complex surface pattern will evolve
across North and Central Texas by midday Friday with a warm front
extending southeastward from the surface low, a dryline extending
southward from the surface low through the Hill Country and a
cold front positioned from the Central Plains, through the Big
Country and into Far West Texas. The surface low is progged to
move into the western CWA by midday while a positively tilted
trough sweeps across the Panhandle and Central Plains. Surface and
mid-level destabilization will both increase by early afternoon,
resulting in rapid storm development between 2 PM and 3 PM with
initiation likely near the intersection of the dryline and warm
front, somewhere between Parker County, Hill, and Erath County.
Of course this point of initiation could change based on where the
surface features ultimately end up, but this is the latest
thinking which also is in line with nearly all of the CAMs. Once
storms initiate, we should be off to the races with multiple
supercells possible given the forecast shear profiles and strong
instability. It does appear that biggest severe threat will favor
the southern half of the area, roughly along and south of the I-20
corridor since this is where the most favorable moisture and
instability will reside. However, just about anywhere across the
forecast area could see strong to severe storms. Large hail will
be the primary threat initially but the potential for some backed
winds near the surface low may be sufficient for a few tornadoes.
As the cold front progresses eastward through late afternoon,
storms should become more linear with an increasing damaging wind
threat along with hail. The surface based storms will march
eastward with the cold front through Friday evening but elevated
storms with a potential for hail will still accompany the upper
trough as it translates eastward through Friday night.

The progressive nature of the system will keep the threat for
widespread flash flooding low. However, precipitable water values
in excess of 1.5 inches across Central Texas and the southern
portions of North Texas along with damp soils from the rain
Wednesday, will result in a chance for localized flooding,
especially with the initial supercells.

Temperatures Friday will be quite variable based on which side of
the various surface boundaries that will be in place. Highs near
the Red River will be in the mid 70s with mainly upper 70s to
lower 80s elsewhere. However, the far southwest zones could
approach 90 degrees with increasing westerly winds behind the
dryline. Lows Friday night will be much cooler with mid 40s to
lower 50s. A strong and gusty post-frontal northwest wind will
make it feel even colder. These strong winds may approach Wind
Advisory Criteria in the pre-dawn hours Saturday.

79

&&

.LONG TERM... /Issued 1231 PM CDT Fri Apr 28 2023/
/Sunday Onward/

Pleasant and warm weather is expected Sunday as the late Friday
system continues to depart to the east with northwest flow aloft for
North & Central Texas. It'll be quite a bit warmer than Saturday
with afternoon highs in the mid 70s across the northeast while most
of the forecast area reaches the low/mid 80s.

Temperatures in the 70s and 80s will then persist each day through
the extended as shortwave ridging prevails across the Plains with
another trough sent southward across the East Coast. It should be
primarily rain-free through Wednesday, but we'll have to monitor
low storm chances late Tuesday and again late Wednesday currently
positioned just west of the forecast area. Towards the end of the
period (Thursday/Friday), rain/storm chances increase areawide as
the next system approaches.

Gordon

&&

.AVIATION... /Issued 111 PM CDT Fri Apr 28 2023/
/18z TAFs/

Concerns: Timing development of storms and entry into the D10
airspace, as well as FROPA sometime before 00z Saturday. Cig
trends and strength of both pre/post-FROPA winds/gusts also
challenging with average confidence, though increasing as we
approach the event.

After a look at new short term, high-res model data and detailed
collaboration with CWSU ZFW earlier, time windows for FROPA and
better convective/TSRA chances were held close to the previous 12z
D10 DFW TAFs, though it was sped up slightly for the western
airports, while Waco Regional and eastern D10 airports (DAL/GKY)
were delayed by up to an hour. Basically VCTS, potentially strong-
severe to occur between 20z-01z with TEMPO groups with variable
gusts up to/in excess of 40 kts possible and IFR or low MVFR
conditions during a 4-hour window between 21z to 01z, delayed an
hour at DAL/GKY. Current low VFR/high MVFR cigs across the D10
airspace will drop into low MVFR with prospects for IFR conditions
tonight into mid morning Saturday.

Current southerly surface winds between 8 to 18 kts and gusty
winds will quickly veer northerly or northeasterly 15-20 kts with
gusts to 30 kts once FROPA blasts through later this afternoon.
These gusty winds may lay out and weaken for a short while between
09z-13z, before kicking up again to the aforementioned speeds
by/after 15z-16z Saturday. Scattering of lower cigs with
drier/cooler air arriving late Saturday morning will result in
returning VFR conditions with winds backing to the NW 17-22kts
with gusts 30-35 kts.

A surface low and associated strong cold front between KGRK/KILE
and KBWD/KMKN will track E-SE quickly into areas east of I-35/35E
thanks to good support from a very impressive mid level shortwave
trough diving SSE across NW TX/W OK/and the TX/OK Panhandles as
we move into nightfall.

05/Marty

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    50  70  52  81  56 /  90  10   5   0   0
Waco                50  68  48  82  54 /  80   5   5   0   0
Paris               53  67  48  74  51 / 100  50   5   0   5
Denton              49  70  47  79  51 /  80  10   0   0   0
McKinney            50  69  48  77  52 /  90  20   5   0   0
Dallas              52  70  52  80  56 /  90  10   5   0   0
Terrell             51  68  48  77  53 /  90  30   5   0   0
Corsicana           52  69  50  82  55 /  90  20   5   0   0
Temple              51  70  48  85  54 /  70   5   5   0   0
Mineral Wells       47  72  48  86  53 /  60   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 28, 12:27 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1227 PM CDT Fri Apr 28 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-291145-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1227 PM CDT Fri Apr 28 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms are expected this afternoon and
evening across much of North and Central Texas as a cold front moves
across the region. Large hail and damaging winds will be the main
threats with these storm but a few tornadoes will also be possible.

Scattered thunderstorms are expected tonight behind the main line of
storms. Lightning will be the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a slight chance of thunderstorms across the region on
Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible across much of North and Central Texas
from mid afternoon through mid evening.

In the hours before

Local storm report, Apr 28, 2:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
228 PM CDT FRI APR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             2 N EVANT               31.50N 98.15W
04/28/2023  E1.00 INCH       HAMILTON           TX   AMATEUR RADIO

            HAM RADIO SPOTTER REPORTS QUARTER-SIZED HAIL
            2 MILES NORTH OF EVANT.

&&

ML
Local storm report, Apr 28, 2:39 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
239 PM CDT FRI APR 28 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             7 SW HAMILTON           31.64N 98.21W
04/28/2023  M3.00 INCH       HAMILTON           TX   FIRE DEPT/RESCUE

            3 INCH HAIL MEASURED AT CR 2005 NEAR
            HAMILTON.

&&

ML

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 12:00Z

7.8 hours before the tornado, 173 km from the path. April 28, 2023.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2023-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -41022, lifted condensation level 1275 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2023-04-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 245 square meters per square second, 0 to 6 km bulk shear 39 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-41022 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
39 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.0 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 00:00Z

4.2 hours after it, 173 km from the path. April 29, 2023.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2023-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -1, lifted condensation level 762 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2023-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -75 square meters per square second, 0 to 6 km bulk shear 38 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-1 J/kg
Surface CAPE
6 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4
0-3 km lapse rate
5.6 K/km

Open this sounding in Storm Lab

The radar

The Ft Hood radar (KGRK), 77 km away, was scanning. The volume nearest the touchdown began at 19:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:15 UTCHAIL 310 Wsw HamiltonHamilton, TXCORRECTS PREVIOUS HAIL REPORT FROM 7 SW HAMILTON. 3 INCH HAIL MEASURED AT CR 2005 AND CR 221 INTERSECTION SOUTHWEST OF HAMILTON.
19:24 UTCHAIL 12 N EvantHamilton, TXHAM RADIO SPOTTER REPORTS QUARTER-SIZED HAIL 2 MILES NORTH OF EVANT.
19:27 UTCHAIL 37 Sw HamiltonHamilton, TX3 INCH HAIL MEASURED AT CR 2005 NEAR HAMILTON.
19:50 UTCHAIL 1.7510 W GatesvilleCoryell, TXHAM RADIO SPOTTER REPORTS GOLF-BALL SIZED HAIL NEAR ARNETT.
19:56 UTCTSTM WND DMG9 Wsw Fort GatesCoryell, TXHAVE RECEIVED SEVERAL REPORTS OF DOWNED TREES ON FM 116 IN BETWEEN CR 145 AND CR 149. GATESVILLE FIRE DEPARTMENT WAS WORKING ON NUMEROUS TREES DOWN ON THE ROAD AND A TREE DOWN ON A HOUSE.
20:06 UTCHAIL 11 Sse Fort GatesCoryell, TXTRAINED SPOTTER REPORTS QUARTER-SIZED HAIL 1 MILE SSE OF FORT GATES.
20:09 UTCHAIL 1LampasasLampasas, TXHAM RADIO REPORT OF QUARTER-SIZED HAIL ON THE EAST SIDE OF LAMPASAS.
20:16 UTCHAIL 14 Sse Fort GatesCoryell, TXQUARTER-SIZED HAIL REPORTED AT THE NORTH FORT HOOD FIRE STATION ON THE LONGHORN AND SHORTHORN AIRFIELDS.
20:24 UTCHAIL 1.251 Sse GatesvilleCoryell, TXTRAINED SPOTTER REPORTS QUARTER TO HALF DOLLAR SIZED HAIL 1 MILE SSE OF GATESVILLE.
20:33 UTCHAIL 11 Wnw Copperas CoveCoryell, TXHAM RADIO REPORT OF QUARTER-SIZED HAIL ON THE WEST SIDE OF COPPERAS COVE.
20:36 UTCHAIL 13 Nw Copperas CoveCoryell, TXREPORT FROM MPING: QUARTER (1.00 IN.).
20:38 UTCHAIL 1.758 Se Fort GatesCoryell, TXREPORT FROM MPING: GOLF BALL (1.75 IN.).
20:45 UTCTSTM WND GST 766 Nw Morgan'S Point ResBell, TXTRAINED SPOTTER MEASURED 76 MPH WIND GUST AT OWL CREEK PARK PUBLIC BOAT RAMP ON CALIBRATED ANEMOMETER.
20:48 UTCTSTM WND GST 605 Sw Fort HoodBell, TXKILLEEN (KILE) ASOS REPORTS WIND GUST OF 52 KTS (60 MPH).
20:49 UTCHAIL 12 Sse Fort HoodBell, TXREPORT FROM MPING: QUARTER (1.00 IN.).
20:55 UTCTSTM WND DMG4 Wnw TempleBell, TXTRAINED SPOTTER REPORTED WIND DAMAGE 4 MILES WNW OF TEMPLE. 5-6 INCH TREE BRANCHES BROKEN.
21:06 UTCHAIL 0.54 Nnw AndiceWilliamson, TXREPORT FROM MPING HALF-INCH (0.50 IN.), DIME SIZE HAIL REPORTED.
21:13 UTCFLASH FLOOD1 Wsw KilleenBell, TXPORTIONS OF EAST CENTRAL TEXAS EXPRESSWAY WESTBOUND AT IMPERIAL DRIVE IN KILLEEN HAVE BEEN SHUT DOWN BY POLICE DUE TO STANDING WATER.
21:22 UTCHAIL 110 Nne RogersBell, TXREPORT FROM MPING: QUARTER (1.00 IN.).
21:25 UTCHAIL 18 W RosebudFalls, TXHAM RADIO REPORT OF NICKEL TO QUARTER-SIZED HAIL AT 447 FM 1772 WEST OF ROSEBUD.
21:31 UTCHAIL 1.7510 Se TroyBell, TX
21:43 UTCHAIL 1HollandBell, TXREPORT FROM MPING: QUARTER (1.00 IN.).
21:46 UTCHAIL 1.75JarrellWilliamson, TXGOLF BALL SIZE HAIL REPORTED NEAR JARRELL VIA HAM RADIO OPERATOR.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of April 28, 2023

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 284:44 PM EDTEF0Surry, NC0.160$5,000
April 287:33 PM EDTEF0Palm Beach, FL0.8100$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.